Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 265, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 11, 2009, 3:58 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2009, 3:58 PM EDT (19:58 UTC)
- Expired
- Aug 11, 2009, 4:36 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:52 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 11, 1:52 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 152 PM EDT TUE AUG 11 2009 .SYNOPSIS... A TROUGH OF LOW PRES WILL DEVELOP IN THE LEE OF THE APPALACHIANS TODAY AND WED...AND WILL PERSIST OVER THE SOUTHEAST THROUGH THE UPCOMING WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPPER LEVEL HEIGHT FALLS TODAY WILL ALLOW FOR A LEE TROUGH TO DEVELOP...INCREASING LOW-LEVEL CONVERGENCE TO OUR WEST AND ENCOURAGING A ROBUST SEABREEZE THIS AFTERNOON. ALTHOUGH INLAND DEWPOINTS WILL PROBABLY MIX INTO THE MIDDLE 60S DURING THE AFTERNOON...THE COMBINATION OF A WEAK SHORTWAVE PASSING TO THE NORTH...STRONG SURFACE HEATING...AND CONVERGENCE IN THE SURFACE TROUGH SHOULD LEAD TO SCATTERED SHOWERS AND STORMS DEVELOPING. MOST ACTIVITY WILL DEVELOP WEST OF THE AREA BUT CONVECTIVE OUTFLOWS WILL PROBABLY PUSH INTO THE AREA AND TRIGGER ADDITIONAL ACTIVITY. THE CAP WILL BE TOO STRONG FOR MUCH OF ANY ACTIVITY EAST OF I-95...BUT WE HAVE MAINTAINED 20-30 POPS FAR INLAND WHERE A BIT BETTER COVERAGE IS ANTICIPATED. CONVECTIVE CHECKLIST INDICATES ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERN. HIGHS WILL AGAIN REACH WELL INTO THE 90S WHILE DEWPOINTS MAY NOT MIX OUT QUITE AS MUCH DUE TO A STRONGER SOUTH-SOUTHWEST FLOW AT THE SURFACE. HEAT INDICES ARE EXPECTED TO REACH 100-105 IN MANY AREAS THIS AFTERNOON. A FEW LOCATIONS WHERE DEWPOINTS POOL SUCH AS ALONG THE SEABREEZE COULD SEE HEAT INDICES BRIEFLY TOP 105F. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... WEAK MID LEVEL SHORT WAVES ARE FORECAST TO PASS THROUGH PARTS OF THE REGION TONIGHT ALONG WITH A INCREASING PWATS AND ADDITIONAL MID LEVEL COOLING. WE HAVE INCLUDING A SLIGHT CHANCE POPS FOR THE EVENING HOURS INLAND FROM I-95 AND EVEN BELIEVE AN ISOLATED SHOWER OR TSTM COULD POP UP AFTER MIDNIGHT WELL INLAND CLOSER TO MOISTURE CONVERGENCE ASSOCIATED WITH THE LEE-SIDE SURFACE TROUGH. WE INCREASED SKY COVERAGE SOMEWHAT TONIGHT IN OUR GRIDDED PRODUCTS AND MAINTAINED PERSISTENCE ON LOW TEMPS IN THE MID 70S. WINDS SHOULD BE LIGHT MOST AREAS...BUT PARTS OF THE CHARLESTON TRI-COUNTY AREA MAY KEEP A LIGHT BREEZE GOING WELL INTO THE OVERNIGHT GIVEN A FAVORABLE SYNOPTIC LOW LEVEL SW JETTING FLOW ALONG THE CENTRAL CAROLINA COAST. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... MEDIUM RANGE GUIDANCE IS IN DECENT AGREEMENT WITH LARGE SCALE SYNOPTIC PATTERN THROUGH THE EXTENDED PERIODS...WITH FINER DETAILS LACKING GOOD CONSENSUS ESPECIALLY OVER THE WEEKEND AND INTO EARLY NEXT WEEK. NEVERTHELESS...THE DIFFERENCES BETWEEN THE MODELS ARE NOT EXPECTED TO HAVE MUCH OF AN IMPACT ON THE OVERALL FORECAST. UPPER LEVEL HEIGHTS WILL LOWER OVER THE SOUTHEAST STATES WEDNESDAY AS A LARGE SCALE UPPER LEVEL TROUGHING BEGINS TO DEVELOP ACROSS THE REGION. THIS UPPER LEVEL TROUGH WILL THEN LINGER OVER THE AREA THROUGH THE REMAINDER OF THE WORK WEEK BEFORE UPPER LEVEL RIDGING BEGINS TO BUILD BACK INTO THE SOUTHEAST CONUS OVER THE WEEKEND AND INTO EARLY NEXT WEEK. AS FOR THE SURFACE PRESSURE PATTERN...A TROUGH OF LOW PRESSURE WILL DEVELOP IN THE LEE OF THE APPALACHIANS WEDNESDAY...AND WILL REMAIN NEARLY STATIONARY THROUGH THE REMAINDER OF THE WORK WEEK BEFORE WEAKENING OVER THE UPCOMING WEEKEND. AS FOR FORECAST DETAILS...GIVEN THE DEVELOPMENT OF TROUGHING IN THE LEE OF THE APPALACHIANS...THE PRESENCE OF UPPER LEVEL TROUGHING...AND INCREASING DEEP MOISTURE ACROSS THE AREA...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. IN FACT...SEVERE WEATHER APPEARS TO BE A CONCERN WEDNESDAY AFTERNOON...AS ENTRANCE REGION FORCING FROM A 70+ KNOT H25 JET OVERSPREADS THE REGION WITH PLENTY OF INSTABILITY IN PLACE GIVEN CAPE VALUES OF 3000-3500 J/KG. THE MAIN HAZARDS ARE EXPECTED TO BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL...AND WILL ADD MENTION OF THE POTENTIAL FOR SEVERE WEATHER TO THE HAZARDOUS WEATHER OUTLOOK. WITH UPPER LEVEL RIDGING BEGINNING TO BUILD BACK INTO THE SOUTHEAST STATES OVER THE WEEKEND ALONG WITH THE WEAKENING OF THE SURFACE TROUGH IN THE LEE OF THE APPALACHIANS...EXPECT THE AREAL COVERAGE OF SHOWER/THUNDERSTORM ACTIVITY TO DECREASE...AND WILL CARRY SCATTERED POPS SATURDAY THROUGH MONDAY. TEMPERATURES ARE EXPECTED TO RUN SEVERAL DEGREES ABOVE NORMAL WEDNESDAY...THEN DROP TO WITHIN A COUPLE DEGREES EITHER SIDE OF NORMAL THURSDAY THROUGH MONDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... MOST OF THE AFTERNOON CONVECTION SHOULD REMAIN WEST OF THE TERMINALS TODAY AND CLOSER TO THE LEE TROUGH. HOWEVER A FEW SHOWERS OR AN ISOLATED STORM COULD CREEP TOWARD THE CHARLESTON TERMINAL LATE THIS AFTERNOON ONCE MORE CONVECTIVE OUTFLOWS COLLIDE AND SPUR NEW ACTIVITY CLOSER TO THE COAST. THE LATEST WORKSTATION WRF MODEL IS ALLUDING TO THIS AS WELL...THUS HAVE INCLUDED A VICINITY SHOWER AT CHS. OVERNIGHT A DECENT SOUTHWEST WIND WILL HOPEFULLY PRECLUDE MUCH IN THE WAY OF A FOG THREAT. WED LOOKS WETTER WITH AN UPPER WAVE MOVING IN. HOWEVER THE BRUNT OF THE SHOWERS/STORMS SHOULD MOVE IN AFTER 18Z. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL GENERALLY PREVAIL. HOWEVER...MVFR/IFR CONDITIONS ARE POSSIBLE IN SCATTERED AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. && .MARINE... SYNOPTIC PATTERN SHIFT TO AN INLAND TROUGH AND ATLC RIDGE HAS RESULTED IN AN INITIAL SW NOCTURNAL SURGE ALONG THE CHARLESTON COUNTY COAST OVERNIGHT WITH SPEEDS TOPPING 15 KT IN PLACES FROM FOLLY BEACH TO BUOY 41004. WE EXPECT A SOMEWHAT STRONGER SW SURGE IN SIMILAR AREAS TONIGHT WITH 15-20 KT WINDS POSSIBLE OFF OF THE CHARLESTON COUNTY COAST UNTIL 06Z-08Z/12. ELSEWHERE WINDS OFF THE COAST OF SOUTHERN SOUTH CAROLINA AND SE GEORGIA SHOULD EBB TO 10 KT OR LESS DURING THE POST-DAWN HOURS TODAY...THEN INCREASE INTO THE 10-15 KT RANGE TONIGHT AS THE LOW LEVEL GRADIENT TIGHTENS. SEAS 2-3 FT COULD BUILD TO NEAR 4 FT LOCALLY OUT TO 20 NM OFF THE CHARLESTON COUNTY COAST IF THE SURGE IS EVEN STRONGER THAN ANTICIPATED. WEDNESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE WILL REMAIN IN CONTROL OF THE COASTAL WATERS WHILE A TROUGH OF LOW PRESSURE DEVELOPS IN THE LEE OF THE APPALACHIANS. THIS WILL RESULT IN A FAIRLY TYPICAL SUMMERTIME PATTERN CHARACTERIZED BY AFTERNOON SEA BREEZES AND NOCTURNAL SURGES. WINDS ARE EXPECTED TO REMAIN AT OR BELOW 15 KNOTS THROUGH THE PERIOD...WITH SEAS AT OR BELOW 4 FEET. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JRL
Hazardous weather outlook, Aug 11, 4:12 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 412 AM EDT TUE AUG 11 2009 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-121000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 412 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS...THE APPROACH OF A TROUGH OF LOW PRESSURE IN COMBINATION WITH THE SEA BREEZE AND A WARM...UNSTABLE AIR MASS...WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA WEDNESDAY AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN HAZARDS EXPECTED TO BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 3:03 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 303 PM EDT TUE AUG 11 2009 SCZ040-042-043-112000- ALLENDALE-HAMPTON-INLAND COLLETON- 303 PM EDT TUE AUG 11 2009 ...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COLLETON...EXTREME NORTH CENTRAL HAMPTON AND EXTREME EAST CENTRAL ALLENDALE COUNTIES THROUGH 400 PM EDT... AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR JENNYS...OR ABOUT 9 MILES NORTH OF HAMPTON...MOVING EAST AT 10 MPH. AREAS IN AND AROUND JENNYS...MILEY...MOSELLE...ASHTON...LODGE...WILL BE IMPACTED THROUGH 400 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. &&
Special weather statement, Aug 11, 3:13 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 313 PM EDT TUE AUG 11 2009 SCZ043-044-112015- DORCHESTER-INLAND COLLETON- 313 PM EDT TUE AUG 11 2009 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN COLLETON AND NORTHWESTERN DORCHESTER COUNTIES THROUGH 415 PM EDT... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR PADGETTS...OR ABOUT 16 MILES SOUTHEAST OF BAMBERG...MOVING EAST AT 15 MPH. AREAS IN AND AROUND PADGETTS...COLLETON...WILLIAMS...SMOAKS... RUFFIN...SMYLY...CAT HOLE...WILL BE IMPACTED THROUGH 415 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. &&
Special weather statement, Aug 11, 3:51 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 351 PM EDT TUE AUG 11 2009 SCZ042>045-049-050-112045- BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-HAMPTON-INLAND COLLETON- 351 PM EDT TUE AUG 11 2009 ...STRONG THUNDERSTORMS WILL IMPACT EXTREME WEST CENTRAL CHARLESTON...CENTRAL COLLETON...EAST CENTRAL HAMPTON...DORCHESTER AND NORTHERN BERKELEY COUNTIES THROUGH 445 PM EDT... AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS...SOME STRONG...CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SANDRIDGE TO EARLY BRANCH...MOVING EAST AT 15 MPH. AREAS IN AND AROUND HUSSERTOWN...SPRING HILL...WALTERBORO...SIDNEY... PRIOLEAU...EASTERN LAKE MARION...MOOREFIELD...CROSS...CROSS CROSS ROADS...THAYER...WILL BE IMPACTED THROUGH 445 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. &&
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:41 PM EDT | Special Marine Warning | CHS | 32 min | |
| Aug 11, 5:07 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.